ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2584

Braving the Storm: Cytokine Release Syndrome with Rabbit Antithymocyte Globulin Therapy after Kidney Transplant

Session Information

Category: Trainee Case Report

  • 1902 Transplantation: Clinical

Authors

  • Brar, Himmat S., University of Mississippi Medical Center, Jackson, Mississippi, United States
  • Cabeza Rivera, Franco H., University of Mississippi Medical Center, Jackson, Mississippi, United States
Introduction

Cytokine release syndrome (CRS) is an acute systemic inflammatory syndrome associated with chimeric antigen receptor (CAR)-T cell therapy or therapeutic antibodies. CRS can present with a variety of symptoms ranging from mild flu to severe life-threatening manifestations of shock, vascular leakage, DIC and multi-organ failure. We present a case of a CRS following rATG induction.

Case Description

A 29-year-old female with a history of T1 DM s/p kidney/pancreas transplantation 12 years ago experienced the rejection of transplanted kidney 1 year back. Her home immunosuppression included Tacrolimus, MMF and Prednisone. She underwent a kidney retransplant from a living donor. The induction immunosuppression consisted of rabbit anti-thymocyte globulin (ATG), methylprednisolone and MMF. Two hours after the rATG infusion (1.5mg/kg) on day 1 of transplant; she developed breathing difficulty, temp of 102.7, RR of 23, HR of 160 and fall in BP to 108/55 mmHg. Lab work showed a drop of Hb from 11.4 to 9, platelets from 187 to 126 and WBC from 17 to 9.8. CXR was unremarkable. ECHO showed normal cardiac function. LE Doppler was negative for DVT. The patient was quickly diagnosed to have CRS and instead of giving fluids and causing pulmonary decompensation, she was given Solumedrol, Benadryl and Tylenol. rATG was discontinued. Cultures were obtained that resulted negative. She improved within a couple of hours with stabilization of vitals. We suspect that the CRS following ATG infusion caused the patient’s acute decompensation, given the temporal relationship, rapid recovery following withdrawal and lack of proven infectious etiology. She was finally premedicated and given ATG at a slower rate over 12 hrs and tolerated it well.

Discussion

CRS is an inflammatory cascade that develops within minutes to hours after immunotherapy. The case emphasizes the successful rapid recognition and proper management of CRS in preventing the patient decompensation. The massive cytokine release triggers an inflammatory response leading to capillary leakage, severe hypotension and respiratory failure. The management differs from usual shock as the aggressive hydration leads to pulmonary edema and should be avoided. Steroids and pressors are the mainstay of therapy and should be administered early. The treatment is largely supportive with ventilation for respiratory failure and steroids for inflammation.